Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 183, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 10, 2004, 5:27 PM EDT for Rowan County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 5:27 PM EDT (21:27 UTC)
- Expired
- Jul 10, 2004, 6:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 102127
SVRJKL
KYC205-102230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
526 PM EDT SAT JUL 10 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROWAN COUNTY IN KENTUCKY.
* UNTIL 630 PM EDT.
* AT 526 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH
OF BLUESTONE...OR 4 MILES WEST OF MOREHEAD...MOVING SOUTHEAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRANDY AROUND 535 PM EDT.
CLEARFIELD AROUND 540 PM EDT.
CHRISTY AROUND 545 PM EDT.
LICK FORK AROUND 550 PM EDT.
PELFREY AROUND 555 PM EDT.
THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3817 8321 3810 8329 3804 8346 3806 8348
3808 8346 3809 8348 3809 8352 3812 8352
3816 8357 3814 8361 3818 8359 3820 8362
3822 8356 3829 8351
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:30 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 10, 4:30 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 430 PM EDT SAT JUL 10 2004 .DISCUSSION... CONVECTION FORMED IN EARLY AFTERNOON ALONG AND SOUTH OF STATIONARY E-W FRONT THROUGH IN/OH. H5 RIDGE AXIS JUST TO OUR EAST. WEAK SHORTWAVE WILL CONTINUE TO MOVE THROUGH RIDGE TONIGHT. BEGAN EVENING OFF WITH LIKELY POPS...HOLDING ON TO MID CHC POPS IN THE NORTH DUE TO VC OF FRONT AND CONTINUED OMEGA AND MISC BOUNDARIES. STORMS HAVE BEEN MOVING AND ONLY A FEW TRAINING CELLS HAVE GIVEN US FLASH FLOOD/ URB SMALL STREAM CONCERNS. A FEW TS HAVE PRODUCED WET MICROBURTS BRINGING DOWN A FEW TREES/LIMBS...BUT SEVERE THREAT STILL SEEMS LIMITED. GOOD CHANCE OF TSRA AGAIN TOMORROW...SIMILAR TO TODAY...BUT STAYED JUST BELOW MAV MOS AS UPPER RIDGE REGRESSES WEST. NEXT PRIMARY SHORTWAVE TO PASS THROUGH WITH COMPLEX OF TS FOR MON. IT IS THIS SHORTWAVE THAT WILL TRANSITION US TO A NW FLOW REGIME FOR THE REMAINDER OF THE WEEK. EXTENDED...MODELS ARE IN GOOD AGREEMENT BUILDING A RIDGE IN THE ROCKIES AND WITH A TROUGH DEVELOPING OVER THE EASTERN US. THIS TROUGH SHOULD HELP PUSH A SFC COLD FRONT ACROSS THE REGION VERY EARLY IN THE PERIOD...BY 12Z WED. HOWEVER...THE REGION WILL REMAIN IN NW FLOW AND SUSCEPTIBLE TO ANY WEAK DISTURBANCES BRINGING MAINLY DIURNALLY DRIVEN SHRA/TSRA. FOR NOW...MODELS INDICATE A SW/V SHOULD CROSS THE REGION ON WED AND PERHAPS ANOTHER ON THU. KEPT IN LOW CHANCE POPS FOR WED THROUGH THURSDAY. WENT WITH A DRY FORECAST FROM THU NIGHT THROUGH THE END OF THE PERIOD WITH TROUGH AXIS TO OUR E WITH WEAK SFC HIGH PRESSURE IN PLACE OVER THE OH VALLEY. THE 0Z GFS RUN WAS A LITTLE DEEPER WITH THE EASTERN US TROUGH THAN THE UKMET OR THE ECMWF AND THUS TRENDED TEMPS SLIGHTLY WARMER THAN MEX TOWARD MEX ENSEMBLE MEAN FROM WED NIGHT THROUGH FRI. && .PREV DISCUSSION... 1020 AM EDT SAT JUL 10 2004 MORNING UPDATE WILL INCLUDE THE REMOVAL OF MORNING FOG WORDING AND AN INCREASE IN TEMPS. STILL EXPECTED LIKELY CONVECTION ACROSS THE NORTH NEARER TO SURFACE BOUNDARY STRETCHED ACROSS IN/OH. PREVIOUS FORECAST THOUGHTS STILL TRUE ABOUT ISO HEAVY RAIN THREAT WITH LIMITED SVR THREAT. INCREASED POPS BY 10 IN SOUTHWEST ZONES BASED ON CURRENT SAT TRENDS AND WHERE CU WILL LIKELY DEVELOP FIRST. ALSO INCREASE TEMPS AREA WIDE AS WE ARE RUNNING ABOUT 3 DEGREES WARMER THAN THIS TIME YESTERDAY. WARMING TO CONTINUE NICELY BEFORE CU FIELD BECOMES BKN. UPPER SHORTWAVE EXPECTED TO CONTINUE ACROSS RIDGE AND PROPAGATE SE EARLY THIS EVE. UPDATE OUT SHORTLY. && .PREV DISCUSSION... 457 AM EDT SAT JUL 10 2004 BOUNDARY TO THE NORTH LOSING DEFINITION AS EXPECTED...AND BY THIS AFTERNOON...WILL STRETCH ACROSS EASTERN CONUS FROM LOW IN PLAINS...ACROSS PORTIONS OF THE OHIO VALLEY...AND TO LOW OFF THE NEW ENGLAND COAST. INVERSION WILL NOT BE OF CONCERN TODAY...AND WITH BOUNDARY CONTINUING TO BE IN SUCH CLOSE PROXIMITY TO THE CWA...COMBINED WITH CAPES TRYING TO PUSH 3000...AND LI/S UP TO 6...CONVECTION IS A GOOD BET. BEST CHANCE WILL BE BASED ON PERSISTENCE...WITH HIGHEST POPS IN NORTHERN CWA...CLOSER TO SFC BOUNDARY. THE CASE WILL BE HELPED WITH THE APPROACH OF A S/WV INTO CENTRAL INDIANA BY THE AFTERNOON...AND AN ABUNDANCE OF BOUNDARIES TRAVERSING THE AREA THANKS TO WHAT WILL MORE THAN LIKELY BE ONGOING CONVECTION THIS MORNING ALONG BOUNDARY. ALSO...DESPITE THE FACT THAT NO WELL DEFINED STREAK EXITS...UPPER LEVEL DIVERGENCE WILL BE WEAK...BUT EXISTENT. WIND PROFILES VERY WEAK...SO LITTLE IN THE WAY OF EXPECTED SVR WX...BUT WITH PW CLOSE TO 2 INCHES...AND NEXT TO NO STEERING...ISOLATED FLASH FLOODING IS A CONCERN...ESPECIALLY IN THE NORTHERN PORTIONS OF THE CWA. FOR TONIGHT/S POPS...DROPPED OFF AFTER SUNSET...BUT ELECTED NOT TO DROP BELOW CHANCE IN SAME AREA IN NORTH IN WHICH LIKELY POPS WERE HELD IN TODAY/S GRIDS. THIS WAS DONE PRIMARILY IN RESPONSE TO THE EXPECTATION THAT THE PREVIOUSLY MENTIONED S/WV IN INDIANA THAT WILL BE ASSOCIATED WITH BETTER ACTIVITY ALONG FRONT DURING THE AFTERNOON TODAY...WILL WORK SOUTH INTO THE NIGHTTIME HOURS TONIGHT...BRINGING THE HIGHER PROBABILITY OF PRECIP SOUTH WITH IT INTO THE OVERNIGHT HOURS. UNDERCUT MAV MOS A BIT ON SUNDAY...BUT ONLY A BIT. ORIGINAL SFC BOUNDARY WILL WASH OUT THROUGH THE EASTERN OHIO VALLEY...WITH SURVIVING PRIMARY SFC FEATURES BECOMING ASSOCIATED WITH TWO DIFFERENT SYSTEMS...ONE OFF NW COAST...AND ONE OVER NORTHEASTERN PLAINS. WESTERN HALF OF BOUNDARY WILL REMAIN SLOW/STATIONARY...AND ACTUALLY PULL OFF TO THE NORTH DURING THE DAY ON SUNDAY. THIS WAS A BIG PLAYER IN THE UNDER-CUTTING OF MOS. DID NOT GO LOWER BECAUSE BOTH MAV AND META SUPPORT THE PASSAGE OF PREVIOUSLY MENTIONED S/WV DURING THE DAY ON SUNDAY. ANGLE OF ATTACK IS A LITTLE AWKWARD TO TAKE ADVANTAGE OF THE ENERGY TO IT/S POTENTIAL...AS THE LOBE IS A W/E ORIENTED ONE...AND IS MOVING SLOWLY SOUTHEASTWARD. HOWEVER...SHOULD BE ENOUGH TO SET OFF CONVECTION GIVEN GOOD INSTABILITY. HOWEVER...AGAIN...WIND PROFILES VERY WEAK...SO LITTLE IN THE WAY OF EXPECTED SVR WX...BUT WITH PW ON THE ORDER OF AROUND 1.7...AND NEXT TO NO STEERING...ISOLATED FLASH FLOODING MAY BE OF CONCERN. AS FOR TEMPERATURES...POPULATED WITH MAV MOS...THEN ELIMINATED MOUNTAIN COUNTY BIAS..AND ALLOWED FOR A LITTLE COOLER NORTH GIVEN BOUNDARY. AS SUGGESTED BY FORECAST SOUNDINGS THROUGH SHORT TERM...USED AROUND 2KFT AS INFLECTION PT FOR LAPSES. NO REALLY IMPRESSIVE RIDGE VALLEY SPLIT WAS INCORPORATED...AS CLOUDS AND MOISTURE LOOK TO BE A BIG PLAYER TONIGHT AND SUNDAY NIGHT. JUST A STANDARD VALLEY DROP AND EXTREME VALLEY DROP. HOWEVER...WORKED IN A BIT MORE OF A SPLIT FOR MONDAY NIGHT COMPARED TO FIRST TWO...AS IT LOOKS LIKE A MUCH BETTER BET FOR MORE MINIMAL CLOUD COVER. HOWEVER...WITH A NORTHERLY COMPONENT TO WINDS...RIDGE VALLEY SPLIT WILL BE MINIMIZED THEN AS WELL. AS FOR ACTUAL VALUES...REMAINED CLOSE TO MAV MOS OVERALL FOR LOWS...BEEN HARD TO BEAT AS OF LATE. HOWEVER...FOR HIGHS...MAV ATTEMPTS TO KEEP HIGHS NEARLY IDENTICAL THROUGH THE NEXT 3 DAYS. WARMING WOULD BE MORE INTUITIVE...BUT INSTEAD...KEPT THINGS VERY SIMILAR TODAY AND TOMORROW AS 850 TEMPS ACTUALLY SLIGHTLY COOLER TOMORROW...ALTHOUGH SLIGHTLY WARMER THAN MOS...THEN WARMED THINGS UP EVEN MORE FOR DAY 3. && .PREV DISCUSSION... 1030 PM EDT FRI JUL 9 2004 CONVECTION THAT TRIED TO CROSS THE FOOTHILLS HAS DISSIPATED WITH END RESULT THAT ERN KY IS RAIN FREE THIS EVENING. THIS IS EVIDENT ON THE SFC CHAR THAT HAS THE BETTER MOISTURE OVER CNTRL KY. A WEAKENING LINE OF SHRA/TSRA STILL JUST WEST OF I-75 TRYING TO MAKE SLOW PROGRESS TO THE EAST. SLIGHT CHC THAT IT COULD MAKE IT INTO THE AREA AND WITH DWPTS STILL IN THE 60S THERE IS SUFFICIENT MOISTURE FOR PCPN ACTIVITY. WHAT IS LACKING IS THE TRIGGER. HIGH RH/CALM WINDS SPELLS ANOTHER ROUND OF PATCHY VALLEY FOG...TYPICAL FOR ERN KY. UPDATE ZONES TO REDUCE POPS AND ADD FOG. NOT CONVINCED THAT PCPN STILL CAN NOT MAKE A PRESENCE BUT BETTER CHANCE WILL BE SAT DUE TO THE NUMEROUS BOUNDARIES LEFT BEHIND FROM TODAYS CONVECTION AND ANOTHER DAY OF SOUTHERLY MOIST FLOW. 630 PM EDT FRI JUL 9 2004 .AVIATION...CONVECTION CONTINUES TO FIRE IN NRN KY ALONG THE STALLED WARM FRONT. THIS CONVECTION IS TRYING TO WORK SE INTO ERN KY AND MAY COME CLOSE TO KJKL. HOWEVER...WITH THE SPEED OF MOVEMENT AND THE ONSET OF SUNSET...DO NOT EXPECT TSRA TO GET INTO THE TAF AREAS. FOG AGAIN TONIGHT WILL BE PROBLEMATIC AND PROBABLY DENSER THAN LAST NIGHT WITH THE INCREASED HUMIDITY. ONCE AGAIN KJKL WILL BE SPARED THE LOW VIS DUE TO RIDGETOP LOCATION. SAT WILL SEE AN INCREASE IN CONVECTION WITH THE ELEVATED MOISTURE LEVELS AND POTENTIAL BOUNDARIES LEFT BEHIND FROM TODAYS ACTIVITY. WILL PLACE VCTS IN AFTERNOON TAFS ALL LOCATIONS. ANY STORMS WILL BE PRIMARILY SLOW MOVERS AND WILL BUILD...RAIN AND COLLAPSE WITHIN A SMALL AREA. PRECIPITABLE WATER IN EXCESS OF 2 INCHES SO ANY STORMS COULD BECOME HEAVY RAIN WITH STRONG GUSTY WINDS. HEAVY RAIN AND DOWNBURST WINDS THE PRIMARY THREATS. && .JKL...WATCHES/WARNINGS/ADVISORIES...KY...NONE. && OUDEMAN/JP
Hazardous weather outlook, Jul 10, 6:09 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 609 AM EDT SAT JUL 10 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 609 AM EDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...SOUTH OF A NEARLY STATIONARY FRONT STRETCHING ACROSS PORTIONS OF INDIANA AND OHIO. THESE WILL BE SLOW MOVERS...AND THIS COMBINED WITH A VERY MOIST ATMOSPHERE...COULD RESULT IN INTENSE RAINFALL RATES IN SOME AREAS. ISOLATED 2.00 INCH AMOUNTS IN A SHORT PERIOD OF TIME ARE POSSIBLE... AND COULD RESULT IN FLASH FLOODING CONCERNS. AREAS MAINLY ALONG AND NORTH OF THE MOUNTAIN PARKWAY ARE OF GREATEST CONCERN TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ON SUNDAY...MONDAY... TUESDAY...AND THURSDAY...AND A SLIGHT CHANCE OF THUNDERSTORMS ON BOTH WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN EXCESSIVE RAINFALL AMOUNTS. PIEPER
In the hours before
Local storm report, Jul 10, 3:12 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG HAZARD 37.25N 83.20W
07/10/2004 PERRY KY COUNTY OFFICIAL
NUMEROUS TREES AND POWER LINES DOWN WITHIN CITY LIMITS
&&
BTLocal storm report, Jul 10, 3:13 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND DMG 6 S CAMPTON 37.65N 83.55W
07/10/2004 WOLFE KY NWS EMPLOYEE
AT LEAST 3 TREES DOWN ON HWY 2028
&&
BTLocal storm report, Jul 10, 4:22 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
422 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 3 W WEST LIBERTY 37.91N 83.32W
07/10/2004 MORGAN KY COUNTY OFFICIAL
LARGE TREE DOWN ON HWY 772
&&
BTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:10 PM EDT | Flash Flood Warning | JKL | Johnson, Morgan | 4 hr |
| Jul 10, 3:24 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 36 min |
| Jul 10, 6:49 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 41 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.